Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Burlington, VT

June 15, 2005Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 15, 2005, 6:41 PM EDT for Essex County, New York. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2005, 6:41 PM EDT (22:41 UTC)
Expired
Jun 15, 2005, 8:45 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 PM EDTFLASH FLOODTiconderoga, NYBASEMENTS FLOODED, ROADS COVERED IN WATER, POSSIBLE WASHED OUT CULVERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 152242
FFWBTV
NYC031-160045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
641 PM EDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 845 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES WEST OF TICONDEROGA.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  TICONDEROGA BY 645 PM EDT.
  CROWN POINT AND CROWN POINT CENTER BY 650 PM EDT.

SOME STREAMS IN THE AFFECTED AREA INCLUDE FIVEMILE CREEK...CHILSON 
BROOK...AND TROUT BROOK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.  THIS AREA HAS ALREADY RECEIVED HEAVY RAIN EARLIER 
TODAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4411 7425 4389 7420 4374 7404 4381 7339
      4406 7344 4434 7341

$$

SISSON
1 follow-up statement
000 
WGUS71 KBTV 160007
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
806 PM EDT WED JUN 15 2005

NYC031-160045-
ESSEX NY-
806 PM EDT WED JUN 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR ESSEX
COUNTY...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF MODERATE TO HEAVY RAIN NEAR MINERVA...OR ABOUT 
10 MILES SOUTHEAST OF NEWCOMB...MOVING EAST AT 30 MPH.

THE RAIN WILL BE NEAR...
  SCHROON LAKE BY 830 PM EDT.
  NORTH HUDSON BY 835 PM EDT.
  PARADOX BY 840 PM EDT.
  CROWN POINT CENTER BY 845 PM EDT.

DOPPLER RADAR INDICATED 1 TO 2 INCHES OF RAIN HAD FALLEN IN 
SOUTHEAST ESSEX COUNTY OVER THE PAST FEW HOURS. ANOTHER HALF INCH TO 
AN INCH OF RAIN IS POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4411 7425 4389 7420 4374 7404 4381 7339
      4406 7344 4434 7341

$$

SISSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:12 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 3:12 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT WED JUN 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
CONVECTIVE POTENTIAL WILL EXIST THROUGHOUT THE SHORT TERM
PERIOD...BUT VARY IN INTENSITY AND AREAL COVERAGE.  FORECAST
COMPOSITE CHARTS VALID FOR 00Z TONIGHT...THURSDAY NIGHT...AND FRIDAY
NIGHT ALL SHOW DIFFERENT MECHANISMS TO ENHANCE CONVECTIVE
POTENTIAL.  WITH RESPECT TO LATE THIS AFTERNOON AND
EVENING...INSTABILITY AXIS REMAINS OVER NORTHERN NEW YORK AND THE
CHAMPLAIN VALLEY WHERE SOME SUNSHINE HAS HELPED TO DESTABILIZE THE
LOWER LEVELS.  FORECAST AREA IS ON THE NORTHERN FRINGE OF THE
FAVORABLE DEEP LAYER SHEAR TO HELP SUPPORT SOME ORGANIZED STORMS
OVER NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY THROUGH THIS
EVENING.  THUS WOULD EXPECT SOME GUSTY WINDS AND HEAVY DOWNPOURS
WITH THESE STORMS.  STABLE LOW LEVELS TO LIMIT CONVECTION EAST OF
THE GREEN MOUNTAINS AND WINDS WILL HAVE A HARD TIME MIXING DOWN
THROUGH SHALLOW COLD LOW LEVELS.

THURSDAY APPEARS TO BE A TRANSITION DAY AS MAIN UPPER TROUGH
REDEVELOPS OVER THE EASTERN GREAT LAKES.  COLD CORE ALOFT ASSOCIATED
WITH THIS TROUGH WILL BE OVER OHIO AND THE WESTERN PORTIONS OF NEW
YORK AND PENNSYLVANIA...THUS STEEPEST 850-500 MB LAPSE RATES WILL
EXIST OVER THIS AREA AND ENHANCE POTENTIAL FOR CONVECTION.  DEEP
LAYER SHEAR WILL HAVE SHIFTED SOUTH ACROSS SOUTHERN NEW ENGLAND
LEAVING FORECAST AREA IN JUST A GENERAL SYNOPTIC SCALE LIFT AREA.
WEAK SURFACE TROUGH TO ALSO EXIST OVER THE AREA...SO WILL JUST GO
WITH EITHER CHANCE OR SCATTERED MENTION OF SHOWERS/THUNDERSTORMS...
ESPECIALLY IN THE AFTERNOON AND EVENING.

FORECAST COMPOSITE CHART FOR FRIDAY HAS UPPER LOW RIGHT OVER THE
FORECAST AREA.  TEMPERATURES AT 500 MB WILL BE IN THE -18C TO -20C
RANGE AND THIS WILL CREATE NEARLY DRY ADIABATIC LAPSE RATES IN THE
850 TO 500 MB LAYER.  WITH SUCH A LARGE DEPTH TO THE DRY ADIABATIC
LAPSE RATES...SUFFICIENT INSTABILITY SHOULD EXIST FOR WIDESPREAD
SHOWERS OVER THE ENTIRE FORECAST AREA.  FREEZING LEVELS WILL BE
LOWER AND THE POTENTIAL FOR SMALL HAIL WILL EXIST.  DEEP LAYER SHEAR
WILL REMAIN FAVORABLE SOUTH OF THE FORECAST AREA...SO DO NOT
ANTICIPATE ANY SEVERE WEATHER.

UPPER TROUGH WEAKENS OVER THE AREA ON SATURDAY...BUT NOT BEFORE
BRINGING ANOTHER CHANCE FOR SHOWERS TO THE AREA. TEMPERATURES WILL
CONTINUE TO BE BELOW NORMAL THROUGH THE PERIOD WITH ALL THE CLOUD
COVER AND PRECIPITATION...ESPECIALLY ON FRIDAY.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HIGH PRESS AND DRY WX TO AFFECT THE FA ON SUN THRU TUE. A FRONTAL
SYS LOOKS TO BE MOVING DOWN ACRS SRN CANADA ON TUE AND THEN ACRS THE
FA ON WED. HAVE INSERTED SOME SCHC POPS TO NEXT WED FOR ANY POSSIBLE
CONVECTION THEN. HAVE ALSO DEVIATED UPWARD (WARMER) FROM THE LATEST
HPC TEMP GUIDANCE AND OUR PREVIOUS FCST.
&&

.AVIATION...
ON AND OFF CONVECTION (MOSTLY -SHRA) EXPECTED ACRS THE FA THRU AT
LEAST EARLY ON THU. KMPV TO DECOUPLE OVRNITE TONITE AND HAVE THE
BEST CHC AT SEEING SOME LOWER CLDS/FG. THE REMAINING TAF SITES
(ESPECIALLY KMSS/KSLK) TO ALSO HAVE A LESSER CHC AT SEEING AT LEAST
SOME LOWER CLDS OVRNITE TONITE AS WELL. SFC WINDS TO REMAIN
GENERALLY SOUTHERLY AND BECOME MORE LT WITH TIME INTO THU.
&&

.FIRE WEATHER...
EMRV1 IS CURRENTLY NOT REPORTING ANY DATA. THE WIND DIRECTION AT
ESXV1 CONTINUES TO LOOK SUSPECT.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...EVENSON
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Jun 15, 4:17 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT WED JUN 15 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-160816-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
417 AM EDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. THE GREATEST THREAT IS ACROSS THE SOUTHERN
CHAMPLAIN VALLEY AND ADIRONDACKS. SOME ISOLATED STORMS COULD CONTAIN
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THERE WILL BE A CONTINUED THREAT OF SHOWERS THROUGH FRIDAY NIGHT
AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.